Alert archive / Indiana / Freezing Rain Advisories in 2007

Freezing Rain Advisory 2, NWS Indianapolis, IN

February 24, 200726 counties in Indiana

NWS Indianapolis, IN issued this freezing rain advisory at Feb 24, 2007, 4:00 AM EST for 26 counties in Indiana. It took effect at Feb 24, 2007, 3:06 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2007, 4:00 AM EST (09:00 UTC)
In effect from
Feb 24, 2007, 3:06 PM EST
Expired
Feb 25, 2007, 1:00 AM EST
In force
10 hr
Issued by
NWS Indianapolis, IN
All 26 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Clay County, IN, Decatur County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Lawrence County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 33 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freezing rain advisory went out at Feb 24, 3:49 AM EST, 11 minutes earlier.

Area forecast discussion, Feb 24, 3:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 AM EST SUN FEB 24 2007

...SIGNIFICANT ICE EVENT FOR PORTIONS OF CENTRAL INDIANA TONIGHT...

.DISCUSSION...MAIN FORECAST DILEMMA IS PTYPE LATE THIS AFTERNOON
INTO TONIGHT.

DEEP SURFACE CYCLONE WILL TREK EAST FROM THE KS/CO BORDER TO NEAR
KANSAS CITY BY THIS AFTERNOON.  THE EFFECTS OF THIS LOW WONT BE FELT
IN INDIANA UNTIL LATER THIS AFTERNOON IN THE FAR SW PORTION OF THE
CWA.

PRECIP TIMING...LOOKING AT 07Z DEW POINTS IN THE TEENS ALONG WITH AN
EASTERLY WIND APPEARS TO BE KEEPING THE LOWER LEVELS DRY.  NAM
BUFKIT SOUNDINGS SHOW A CONTINUED DRY LOW LEVEL UNTIL LATER THIS
AFTERNOON.  WILL CONTINUE WITH THE CHANCE SPREADING NE THROUGH THE
CWA THIS AFTERNOON.  TONIGHT AFTER 00Z STILL LOOKS LIKE THE BEST
TIMING FOR WIDESPREAD PRECIP.

PRECIP TYPE...HAVE DECIDED TO UPGRADE TO AN ICE STORM WARNING FOR
THE NORTHERN 1/3 OF THE CWA AND ADD A FREEZING RAIN ADVISORY TO THE
CENTRAL 1/3 OF THE CWA.  USING THE NAM WET BULB TEMPS AS A
GUIDE...HIGHS FOR TODAY PROBABLY WONT GET MUCH ABOVE FREEZING IF AT
ALL WITH LITTLE SURFACE WARM ADVECTION.  MOS TEMPS SEEM TO BE
RELYING TOO HEAVILY ON H85 TEMPS WHICH THIS TIME WILL NOT TRANSLATE
WELL TO SURFACE TEMPS.  POINT SOUNDINGS ALSO SHOW AS THE H85 WARM
FRONT PASSES THROUGH THE SURFACE STRUGGLES TO WARM ENOUGH FOR A
CHANGEOVER TO RAIN.  AS THE FZRA STARTS LATER THIS EVENING DIURNAL
COOLING WILL WORK AGAINST ANY WARMING AT THE SURFACE AND THERE MAY
BE SOME EVAPORATIVE COOLING TAKING PLACE AT ONSET WITH SUCH DRY LOW
LEVELS.  THEREFORE WOULD EXPECT AN EXTENDED PERIOD OF FREEZING RAIN
IN THE WARNING AREA.  FARTHER SOUTH IN THE INDY METRO AREA ITS A
LITTLE MORE MARGINAL AS THERE COULD BE A MIX OF PL AND RA FOR A TIME
WITH LESS ICE ACCUMULATION AND THUS THE ADVISORY.

STILL EXPECT THE HEAVIEST PRECIP AMOUNTS TO BE IN THE 00Z-06Z
TIMEFRAME.  LOOKING ANYWHERE FROM 295K-310K A TROWAL IS EVIDENT
WHICH WILL FURTHER ENHANCE PRECIPITATION DURING THAT TIME.

YET ANOTHER ISSUE FOR TODAY/TONIGHT IS WIND.  BUFKIT MOMENTUM XFER
SHOW POSSIBLE GUSTS TO 35KTS LATER THIS EVENING INTO THE OVERNIGHT
HOURS.  WILL HIGHLIGHT THIS IN THE WSW AS THIS COULD MAKE THINGS
VERY MESSY WITH ICE ON THE TREES AND GUSTY WIND.

BY SUNDAY AFTERNOON THE SURFACE WARM FRONT WORKS ITS WAY INTO THE
CWA WHICH WILL GRADUALLY SWITCH PTYPE OVER TO RAIN FOR A SHORT
TIME.  BY SUNDAY NIGHT COLD AIR WORKS ITS WAY IN AND PRECIP WILL
CHANGE OVER TO SNOW.  NAM RUN TOTAL SNOW SHOWS AROUND 2 INCHES
NORTHERN CWA BY MONDAY MORNING AND HAS BEEN SHOWING SOME
ACCUMULATION THE LAST FEW RUNS SO HAVE ADDED THIS INTO THE STORM
TOTAL SNOW GRID AND RAISED POPS TO LIKELY...ESPECIALLY ALONG A MIE
TO LAF LINE.  BY MONDAY AFTERNOON AREAS SOUTH OF I-70 WILL
CHANGEOVER TO RAIN WHILE AREAS NORTH ARE MORE LIKELY TO STAY SNOW.

WITH THE UPPER SYSTEM STILL LINGERING INTO TUESDAY HAVE HELD ON TO A
LOW CHANCE POP FOR TUES.  NO CHANGES MADE FROM WEDNESDAY ON.

&&
.AVIATION...DISCUSSION FOR THE 06Z TAFS
FAIR WEATHER TNGT AS AC DECK SHOULD REMAIN ACRS THE RTE MOST OF THE
NGT PER MODEL TIME SECS AND SATELLITE TRENDS. TOMORROW WL SEE A BIG
CHG AS LOW PRES SYS STRENGTHENS RAPIDLY E OF THE ROCKIES AND MOVES
INTO MO AT 06Z SUN WITH VERY TIGHT PRES GRADIENT AND DEEP MOIST/LIFT
MOVING INTO CNTRL INDIANA BY LATE AFT. WIDESPREAD RN/POSSIBLY HEAVY
AND MVFR CIGS BY EARLY EVE. MODEL SOUNDINGS POINT AT THE POTENTIAL
FOR FRZG RN NEAR LAF AS WELL. INSTABILITY PROGS COME CLOSE TO
BRINING CAPE INTO THE FA AFT 00Z. WL HAVE TO KEEP AN EYE ON THAT FOR
THE NEXT RUN.

&&
.IND WATCHES/WARNINGS/ADVISORIES...ICE STORM WARNING 7PM TONIGHT TO
7AM SUNDAY INZ021-029>031-038-040>042
FREEZING RAIN ADVISORY 7PM TONIGHT TO 7AM SUNDAY INZ028-035-049

&&

SHORT TERM/LONG TERM...SALLY
AVIATION...MK
Hazardous weather outlook, Feb 23, 5:29 PM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EST FRI FEB 23 2007

INZ028-035>037-039-043>049-051>057-060>065-067>072-242230-
WARREN-FOUNTAIN-MONTGOMERY-BOONE-HAMILTON-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
529 PM EST FRI FEB 23 2007 /429 PM CST FRI FEB 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE COMBINATION OF MELTING SNOW AND THE POSSIBILITY OF HEAVY
RAINFALL MAY LEAD TO FLOODING ALONG SOME CREEKS AND STREAMS BY
EARLY NEXT WEEK.

DAYTIME TEMPERATURES ABOVE FREEZING WILL ALSO LEAD TO THAWING OF
ICE ON LOCAL RIVERS...LAKES...AND PONDS. PLEASE EXERCISE CAUTION
IN THESE AREAS. VENTURING OUT ON THINNING ICE SHEETS COULD LEAD TO
BREAKING THROUGH THE ICE AND DROWNING.

THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY RAINFALL ON
SATURDAY NIGHT. SOME STORMS MAY BE STRONG WITH GUSTY
WINDS...MAINLY ACROSS AREAS SOUTH OF INTERSTATE 70. LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-029>031-038-040>042-242230-
CARROLL-TIPPECANOE-CLINTON-HOWARD-TIPTON-MADISON-DELAWARE-
RANDOLPH-
529 PM EST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF FREEZING RAIN BEGINNING SATURDAY AFTERNOON
UNTIL AROUND MIDNIGHT. ICE ACCUMULATIONS OF UP TO A TENTH OF AN
INCH COULD OCCUR IN EXTREME NORTH CENTRAL INDIANA. A FREEZING RAIN
ADVISORY HAS BEEN ISSUED FOR THIS AREA. WARMING TEMPERATURES WILL
CAUSE THE FREEZING RAIN TO CHANGE TO RAIN AFTER MIDNIGHT SUNDAY.

THE COMBINATION OF MELTING SNOW AND THE POSSIBILITY OF HEAVY
RAINFALL MAY LEAD TO FLOODING ALONG SOME CREEKS AND STREAMS BY
EARLY NEXT WEEK.

DAYTIME TEMPERATURES ABOVE FREEZING WILL ALSO LEAD TO THAWING OF
ICE ON LOCAL RIVERS...LAKES...AND PONDS. PLEASE EXERCISE CAUTION
IN THESE AREAS. VENTURING OUT ON THINNING ICE SHEETS COULD LEAD TO
BREAKING THROUGH THE ICE AND DROWNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ICE ACCUMULATIONS THAT OCCUR
SATURDAY EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

LAJ

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 4:00 AM ESTIce Storm WarningINDCarroll, Clinton, Delaware, Fountain, Henry, Howard and 5 more21 hr

Nearby

Freezing Rain Advisories in Indiana, 2007Every freezing rain advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.